CSN Login
Members Online: 11

Has anyone else experienced?

Stilltalkin
Posts: 10
Joined: Dec 2005

I'm asking this here because I don't know if this related to my thyroid cancer or stopping smoking or both.

Since having my total thyroidectomy and quitting smoking I am having weird nightmares. Not the normal kind. Let me also state that I quit smoking cold turkey so these are not dreams brought on by leaving on the patch, nor a weird reaction to a medication or other stop smoking aid. My nightmares or terrors start while I am still awake, lying in bed with my eyes shut, waiting to fall asleep. I seem to be having them in response to being anxious or a stressful situation.

The first one happened when I heard some rowdy people outside of my home late at night. I had just laid down to sleep, so I know I was still awake. I started having these terrifying nightmares and having an anxiety attack. I kept trying to tell myself that it was okay just open my eyes, but had to make a huge effort just to do so.

I had another one last night that lasted from when I laid down to sleep to when I gave up an hour later and got back up to clear my head.

Has anyone else experienced this? If so, or if not, does anyone have any suggestions? These are starting to really creep me out.

Rustifox's picture
Rustifox
Posts: 131
Joined: Mar 2005

Are you on thyroid hormones right now, or not? There are two instances when the thyroid issue affects us this way - one is during periods of extreme hypothyroidism, while we are preparing for our scans and treatments, and the other is sometimes when we are 'over suppressed', or our TSH is very low.

My husband did experience some night terrors when he quit smoking, too, though, so if your TSH is within normal ranges, it is possible this is a side effect of the nicotine depravation. Sorry can't be of more help to you, but I would ask to have my TSH tested, just to make sure it isn't thyroid related. Congrats on quitting smoking, by the way!

Stilltalkin
Posts: 10
Joined: Dec 2005

Rustifox,

I'm going to go with the fact that I've never been on medication for my thyroid yet and am waiting for the phone call to be admitted to the hospital for my RAI. My TSH was 4.8 yesterday so I guess that's where I need to be.

I am keeping a journal, but since I haven't been on meds and had to go off them for my scans yet, is this pretty common to feel bipolar and more anxious than normal? Do people sometimes get other prescriptions to help them feel normal during this time such as Xanax? Like I said, I'm keeping a journal through the scans, and then when I get admitted, so I can refer back to it in 6 mos. to a year when they have me get my next scan.

Thank you for the help. I feel more like it's normal and okay now. Perhaps this will sink into my psyche and the dreams will stop or at least I'll be able to stop them sooner.

lmkatz's picture
lmkatz
Posts: 6
Joined: Dec 2005

I don't know if this will help solve the mystery, but I have also been having strange nightmares recently. I am still taking Cytomel awaiting my RAI treatment, so I hope it doesn't get worse after I stop meds completely! I'm not sure if the nightmares are related to the thyroid or not, but I definitely feel more emotional than I normally do. Some days I just start crying for no reason. Is it normal to be feeling this way while still on Cytomel??

Rustifox's picture
Rustifox
Posts: 131
Joined: Mar 2005

When we start to get hypo for our scans and treatment doses, yes - it is perfectly normal to have bad dreams/night terrors, anxiety issues, insomnia, and a gazillion other 'weird' things happen - with very, very severe hypos we can even have psychosis - very rare, but it has happened.

Here are a few links to help:
Page 4 of this outlines 'normal' hypo symptoms - it is a huge list, but should set your mind at ease a bit about some of the stages you'll go through:
http://www.thyroid.org/patients/brochures/Hypothyroidism%20_web_booklet.pdf

All the symptoms are fairly standard, and some people will have them all (and then some!), and some will not experience many at all.

However, if you start to experience very severe symptoms - hallucinations, very slow breathing or heartrate/blood pressure, very low body temp, etc - as described in these links about myxedema crisis - then it is time to report immediately to your doctor or emergency, and advise them you are acutely hypo, waiting for treatment:
http://www.emedicine.com/emerg/topic280.htm
http://www.aafp.org/afp/20001201/2485.html
http://www.merck.com/mrkshared/mmanual/section2/chapter8/8e.jsp

Most of the time the symptoms are quite benign - but can be nasty. The brain fog and drain on emotional wellbeing can be overwhelming at times, but it will all improve/disappear once you have been back on your hormones for about 4-8 weeks. It does take awhile to get back on your feet again, and for the hormones to sink in to our cells.

When I get really hypo, I literally have to write myself a note to take to the other end of the house, to remind myself why I was going there. I develop a stutter, and have difficulty speaking, too - weird, as it has never been a problem before.

It will get better, but please be kind to yourself, and take it as easy as possible. Try to remove/ignore all stressors - that can make it feel much harder on you.

And - Don't Drive!!! You are seriously and acutely impaired once the TSH reaches a certain stage.

Some doctors prescribe a 'temporary' hormone, strictly for our comfort, called Cytomel. This has to be discontinued 2 weeks prior to our scans and/or treatment doses - if you take cytomel, you must hang up the car keys when you stop taking it, as you are unsafe to drive.

Otherwise, after about 2 weeks off of hormones for our scans/treatments, and for about 2-3 weeks after, you are too hypo to drive. It is very, very unsafe, as we are physically, mentally, and psychologically impaired during that time. Our reflexes slow, thinking is altered - and we can truly create a tragedy behind the wheel.

My doctor does prescribe a very, very low dose of ativan for the extreme anxiety times and insomnia - but do be warned that any medications can react much more strongly when you are hypo... same thing if you have 1 drink, it will likely feel like you've had 10 drinks - our system can be knocked flat by things that wouldn't affect us at all at other times, even caffeine or the like can be too much.

As your TSH reaches 5 and above, it will start to escalate quickly - sometimes doubling itself within 3-4 days. For scans, it needs to be around 30; for treatment doses, some doctors prefer it to be above 50, and 'acute' hypothyroidism is defined as a TSH of 25, so you can see why this is such a burden on our bodies.

Hope this helps a bit... take care, and do be kind to yourself. The insomnia, bad dreams, restless leg syndrome, carpal tunnel, etc are all very normal - they will go away once you are back on hormones again! All the best.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network